Feb. 2002 I began to have muscle spasms around my eyes a few months after taking a single dose of anti-emetic domperidone for migraine (I throw up all day whenever I get one).
May 2002 My gp thought it was a stress reaction and gave me some tablets which turned out to be antidepressants – Sertraline. After two weeks I went back to him. Now I couldn’t sleep & I was getting tight feeling in face & neck. He gave me Amitriptyline.
I was trying acupuncture to see if it helped my eyes. She said antidepressants would make me feel worse. She noticed I was clenching my jaw. I chucked the tablets in the bin after just 2 days & I remember feeling dizzy & unwell. I was doing the weekly shop. I had to sit down in the middle of the supermarket.
The gp had not told me to leave any gap after the Sertraline so I had the Amitriptyline straight after. Over the following months things got worse and worse
By August 2002 I noted in my diary “breath is short pants, neck tense, started feeling lip twinge in left side bottom lip, facial movements. Doctor says breathing sounds like anxiety – I don’t think so – think it’s muscle spasm affecting my breathing and that makes me anxious.
October 2002 Specialist diagnosed dystonia, myoclonus & chorea
By now sitting watching TV was ‘torture’ & I was ‘fidgeting’ a lot.
Nov.2002 still getting worse, I wrote “face pulling & pulling, jaw worse, grimace. can’t stand it, neck terrible”
Sertraline induced acute mandibular dystonia. Raveendranathan D., Rao S.G. J Neurosci Rural Pract. 2015 Oct-Dec;6(4):586-7
Here, we describe a patient who developed severe mandibular dystonia with sertraline in the absence of concurrent prescription of medications which have potential action on the dopaminergic system
Sertraline …Within 2 days of starting treatment, she began to experience frequent episodes of sustained involuntary opening of jaw lasting for about 2–3 min each time suggestive of mandibular dystonia. These episodes would recur multiple times daily and were extremely distressing in nature. Tablet sertraline was stopped quickly while continuing oxcarbazepine. This was followed by immediate and complete resolution of dystonia.
The Naranjo probability score of 6 suggested a relationship between sertraline use and this adverse event.
Extrapyramidal symptoms (EPS) could be adverse effects of SSRI, which include parkinsonism, dystonia, dyskinesia, and akathisia
Sertraline… After 15 days at this dosage without adverse effects, the dose was increased to 75 mg/day.
Meanwhile, she started having “strange involuntary movements of the face” with “forced deviation of the jaw” to the lateral side which was extremely distressing in nature, lasting for few minutes. Tablet sertraline was reduced to 50 mg/day, and the distressing symptoms resolved. However, after 2 months, again she started having distressing movements of the face, though with lesser intensity. Along with it, she started having severe teeth clenching and associated loud grinding noises during sleep most of the days.
In this case, the patient developed mandibular dystonia and bruxism with sertraline, and there were no other medications with known effect on the dopaminergic system been consumed. The resolution of both the symptoms after discontinuation of sertraline and the Naranjo score of 6 indicates a probable causal relationship.
There are a number of steps we take you through at RxISK.org to establish whether your drug is causing your problem … These are the steps pharmaceutical companies routinely work through, based on which they often decide their drug has caused a problem, while still denying in public that it does so…Some of the steps outlined here can be found in other algorithms of which the most famous is the Naranjo algorithm but we ask more questions and score things differently.